Alert archive / New York / Flash Flood Warnings in 2004

Flash Flood Warning 32, NWS Binghamton, NY

July 18, 2004Oneida County, Otsego County, New York

NWS Binghamton, NY issued this flash flood warning at Jul 18, 2004, 2:30 PM EDT for Oneida County, Otsego County, New York. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2004, 2:30 PM EDT (18:30 UTC)
Expired
Jul 18, 2004, 5:30 PM EDT
In force
3 hr
Issued by
NWS Binghamton, NY
Area
Counties, with a storm outline in the text

Counties Oneida County, NY, Otsego County, NY

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 18:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 6.5 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2004-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2004-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KBGM 181834
FFWBGM
NYC065-077-182130-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 PM EDT SUN JUL 18 2004

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTH CENTRAL ONEIDA COUNTY IN CENTRAL NEW YORK
  NORTH CENTRAL OTSEGO COUNTY IN CENTRAL NEW YORK

* UNTIL 530 PM EDT

* AT 229 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN IN NORTH CENTRAL OTSEGO AND SOUTH CENTRAL ONEIDA
  COUNTIES.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO EXETER
  CENTER...CLINTON...CLAYVILLE AND BRIDGEWATER.

RAPID FLOODING LIKELY WILL OCCUR OVER THE WEST BRANCH OF THE 
UNADILLA RIVER...WHARTON CREEK AND CAMPBELL BROOK.

LAT...LON 4274 7493 4268 7503 4311 7553 4306 7530

$$

VAN AUSDALL/GILT

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:40 AM EDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jul 18, 11:40 AM EDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
1140 AM EDT SUN JUL 18 2004

.UPDATE...
UPDATED ZONES TO RAISE POPS TO CATEGORICAL WHERE ITS RAINING AND
LOWER FIRST PERIOD TEMPS A FEW DEGS. NO FLOOD PROBLEMS YET...WITH
HIGHEST 3HR RAIN TOTALS AROUND AN INCH OVER BRADFORD/TIOGA/BROOME
COUNTIES. REISSUED FLOOD WATCH FOR ENTIRE AREA.

&&

.PREV DISCUSSION...
.SYNOPSIS...
BIG PICTURE...NO SIGNS OF ERN NOAM TROUGH DISSIPATING IN THE NEAR
FUTURE...ONLY POSSIBLE BREAK MAY BE A WEAKENING IN TROUGH DURING THE
MIDDLE OF THE WEEK...WHICH MAY ALLOW WRN ATLANTIC RIDGE  TO BUILD
BACK EAST TEMPORARILY.

&&

.SHORT TERM (TODAY-TONIGHT)...REALLY NOT MANY CHANGES FORM PREVIOUS
FORECAST AND 500 MB CLOSED LOW DEEPENS OVER ERN OH/WRN PA
TODAY...THEN LIFTS NE AND FILLS OVERNIGHT.  SERIES OF WAVES WILL
ROTATE AROUND THIS CLOSED LOW...WHICH WILL HELP TO MAINTAIN SFC LOW
(OR SERIES OF SFC LOWS) ALONG MID ATLANTIC AND SRN NEW ENGLAND
COAST.  HAVE DECIDED TO ISSUE A FF WATCH FOR ENTIRE CWA.  THERE ARE
AREAS ACROSS THAT THE CWA THAT HAVE GOTTEN DUMPED ON OVER THE PAST
FEW DAYS AND ARE QUITE MOIST.  THERE WILL BE SOME INSTABILITY ALMOST
EVERYWHERE THIS AFTERNOON INTO THIS EVENING...AND WITH SERIES OF
WAVES ROTATING THROUGH...NOT SURE THAT MODELS HAVE A GOOD HANDLE ON
PRECIP DUE TO CONVECTION.  ALSO...MORE STRATIFORM RAINS WILL MOVE
INTO SERN ZONES AS MOIST FLOW OFF ATLANTIC SETS UP.  WILL RUN THIS
FLOOD WATCH TODAY THRU TONIGHT...THOUGH THINKING BEST CHC FOR ANY
FLOODING WILL BE WITH CONVECTION THIS AFTERNOON AND EVE.

MONDAY...WILL KEEP THE STEADY RAIN IN THE AM IN NRN ZONES AND JUST
GO WITH CHC POPS ELSEWHERE AND FOR THE REST OF THE DAY AND INTO
MONDAY NIGHT AS SYSTEM DEPARTS AND 500 MB TROUGH AXIS WORKS THROUGH.

&&

.LONG TERM (TUESDAY - SATURDAY)...
THE EXTENDED PERIOD WILL FEATURE MORE OF THE SAME AS THE AMPLIFIED
TROUGH WILL BE VERY SLOW TO MOVE OUT. SHORT WAVE ENERGY ROTATING
AROUND THE BASE OF THIS TROUGH INTERACTING WITH OLD FRONTAL BOUNDARY
ALONG THE EAST COAST AND ATLANTIC MOISTURE WILL KEEP A CHANCE FOR
MAINLY DIURNALLY DRIVEN PRECIPITATION IN THE FORECAST. BY THE TIME
THE TROUGH STARTS TO LIFT OUT TOWARD THE END OF THE WEEK, AN
APPROACHING COLD FRONT WILL KEEP CHCS FOR SHOWERS AND THUNDERSTORMS
IN THE FORECAST INTO THE WEEKEND.

&&

.AVIATION...
ISOLATED SHOWERS MAY BRING OCCASIONAL MVFR CEILINGS OR
VISIBILITIES WITH RAIN, BUT MOST SITES SHOULD REMAIN DRY. OTHERWISE,
VFR CONDITIONS ARE EXPECTED TO CONTINUE INTO SUNDAY MORNING WITH SOME
LIGHT SHOWERS.  THE THE THREAT OF THUNDER DEVELOPS IN THE AFTERNOON
AND EVENING...WITH A MORE STRATIFORM RAIN DEVELOPING AT
KELM/KBGM/KAVP.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLASH FLOOD WATCH ALL OF CENTRAL NY TODAY-TONIGHT.
PA...FLASH FLOOD WATCH ALL OF NORTHEAST PA TODAY-TONIGHT.

&&

UPDATE...VAN AUSDALL
SHORT/AVIATION...CEMPA
LONG TERM...JML
Hazardous weather outlook, Jul 18, 4:31 AM EDT, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
431 AM EDT SUN JUL 18 2004

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-181100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
431 AM EDT SUN JUL 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
SHOWERS AND THUNDERSTORMS WILL DEVELOP TODAY...AND ANY STORMS WILL
BE CAPABLE OF PRODUCING TORRENTIAL DOWNPOURS...PARTICULARLY DURING
THIS AFTERNOON AND THIS EVENING.  AREAS THAT HAVE EXPERIENCED
FLOODING OR HAVE RECEIVED VERY HEAVY RAINFALL RECENTLY ARE AT THE
MOST RISK FOR FLOODING TODAY.  SEE ALBFFABGM FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
HOWEVER...SKYWARN SPOTTERS ARE ASKED TO CALL IN ANY INFORMATION
REALTED TO FLOODING...AND RAINFALL SPOTTERS ARE ENCOURAGED TO CALL
IN THEIR REPORTS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

MJC

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:15 PM EDTFlash Flood WarningBGMSteuben3 hr

Nearby

Flash Flood Warnings in New York, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.